MAUDE Adverse Event Report: COOK INC TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/09/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Occupation: nurse unit manager.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the extension tubing connected to the purple hub of a turbo-ject double lumen over-the-wire power-injectable picc disconnected/split from the hub.The device was placed in a (b)(6) year-old female patient's brachial vein on (b)(6) 2020 to be used for treatment.The device was used for infusion of chemotherapy drugs via an infusion pump and tpn in the user facility's oncology ward.The device was locked using a "statlock device" and the patient was said to be "not very active".The disconnection was noted following a ct scan and power injection of contrast media performed in medical imaging.Consequently, the device was replaced in medical imaging on (b)(6) 2020 using the "rail-road technique".Additional information regarding the device and event has been requested but is currently unavailable.
 
Event or Problem Description
It was noted during the preliminary investigation of the device on 09jun2020, that there was an additional separation of the catheter shaft just adjacent to the manifold.This issue was not reported by the customer.It is believed that the additional failure happened during removal, as the separation point is close to the manifold external to the patients body, and would not have resulted in significant intervention being required.
 
Additional Manufacturer Narrative
Additional information: b5; this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
In additional information received on 01jun2020, it was reported by the radiographer who did the power injection that it was a very standard ct with contrast scan.The picc was flushing well and the contrast went in with no issues (well below the maximum psi/mls per second as indicated on the picc lumen).The scan was able to get good images.The picc was flushed post contrast with normal saline.The line wasn't noticed to be leaking until the patient returned to the ward.The leak was first observed by ward staff.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient/event information has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.Investigation ¿ evaluation it was reported by the nurse unit manager for medical imaging, victoria davies at box hill hospital, australia that the ¿picc (peripherally inserted central-venous catheter) was disconnected or split from the hub.¿ the complaint device was reported to be a turbo-ject double lumen over-the-wire power-injectable picc (part number: upicds-5.0-ct-otw-st-1111, lot number 10277230).The patient was a 73-year-old female whose was reported to not be very active.The device was placed in the brachial vein on (b)(6) 2020 and was secured with a ¿stat lock¿ device.The patient had chemotherapy drugs administered via an infusion pump.The disconnection or split from the hub was initially reported to have occurred in the distal portion of the extension tubing near the purple hub.This was discovered on (b)(6) 2020 following a computed tomography (ct) scan in medical image and after the power injection of contrast media.The radiographer who completed the power injection indicated that this was a very standard ct scan with contrast, and the picc was flushing well and the contrast went in with no issues.The radiographer stated that the setting on the power injection system was well below the maximum psi/mls per second as indicated on the device lumen.The device was flushed post contrast with normal saline.Leaking was discovered when the patient returned to the ward.The device was removed and replaced on (b)(6) 2020 via the rail-road technique in medical imaging.A review of the complaint history, device history record, instructions for use (ifu) and quality control, as well as a visual inspection of the returned device were conducted during the investigation.The complaint device was returned and the device examination found the lumen with a white hub is partially detached from the white winged hub.The catheter was returned in two segments and the tubing was completely separated from the distal end of the purple manifold with suture wings.The separation of the catheter was not reported by the customer, but noted upon device inspection.Additionally, a document based investigation evaluation was performed.A review of the device master record found that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the device history record for the set and component lots found no related nonconformances.There were no additional complaints reported for this device lot other than those discussed in this report.There is no evidence to suggest there is any nonconforming product in house or out in the field.A review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: -the safe and effective use of turbo-ject picc line with power injector pressures set above 325psi has not been established -do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.-to safely use turbo-ject picc lines with a power injector, the technician/health care professional must verify: -the catheter lumen has "ct" on the hub to indicate the lumen is power injectable.-prior to use that the maximum pressure limit is set at or below 325psi and that the maximum flow rate is at or below that which is listed on the catheter.Dynamic and static pressure test results are shown in the following table.The following precaution -if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.Based on the information provided, inspection of the returned product, and the results of the investigation, a definitive cause for detachment and separation was not established.The clinical assessment was unable to rule out manufacturing, power injection of contrast, or inadvertent tension placed on the device as a cause of the event a capa was identified to be in progress to address this failure mode.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10080157
Report Number1820334-2020-00983
Device Sequence Number3732025
Product Code LJS
UDI-Device Identifier00827002239050
UDI-Public(01)00827002239050(17)220120(10)10277230
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K132885
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/20/2022
Device Model NumberN/A
Device Catalogue NumberUPICDS-5.0-CT-OTW-ST-1111
Device Lot Number10277230
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/04/2020
Initial Date Received by Manufacturer 05/13/2020
Supplement Date Received by Manufacturer06/01/2020
06/09/2020
06/26/2020
Initial Report FDA Received Date05/21/2020
Supplement Report FDA Received Date06/11/2020
06/19/2020
07/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR